Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Get allergy. Have stuffy nose and ears. Prescribed QNasi. Ears feel worse. Have allergic rhinitis. Will Zyrtec and Qnasl be effective?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have been getting allergy shots for several years. I started having problems with a stuffy nose and ears this past July.I am using QNasl daily prescribed by the ENT dr. This has helped my nose. The ragweed season has been worse here(Iowa) where I live and it has been drier than what it normally is. My ears still bother me. The right ear feels worse
than the left one. The NP that works with the ENT drs. said to use Allegra or Zyrtec and she gave me a sample for Patanase which I only used one day. They said I have allergic rhinitis and usually wake up in the morning coughing. I am going to try Zyrtec and take it before bedtime. Do you think the combination of Zyrtec and Qnasl daily would be effective?
Also, the ragweed season will end here soon with the first frost. They gave me 11 refills for Qnasl. Should I stop the Zyrtec
when the ragweed goes away?
Posted Mon, 28 Oct 2013 in Asthma and Allergy
Answered by Dr. Rakesh Karanwal 47 minutes later
Brief Answer:
Yes. You will improve with Zyrtec + montelukast

Detailed Answer:
Hi Ma'am,

Good Day to you.

Thanks for your query.

From the details given by you, it is Allergic Rhinitis.

There is no adverse effect of taking Qnasi and Zyrtec. However, I suggest that Qnasl should not be taken regularly, due to its side effects. it may be taken for maximum of 10 days at a time, as and when required.

If I had been your treating doctor, I would have recommended regular treatment with (a) Zyrtec 10mg TWICE daily + (b) Tab Montelukast 10mg twice daily, and (c) azelastine nasal spray twice daily.

I am confident that, with the advised treatment, you will feel as if you never had allergic rhinitis.

Please discuss the matter with your doctor, who knows what would be best for you.

Hope I have addressed your query to your satisfaction. If you have any further questions, I will be more than happy to help you.

However, if you do not have any further clarifications, you can close the discussion and rate the answer.

Wish you a speedy recovery and good health.

Fond regards,

Dr. (Col) R Karanwal
Above answer was peer-reviewed by
Follow-up: Get allergy. Have stuffy nose and ears. Prescribed QNasi. Ears feel worse. Have allergic rhinitis. Will Zyrtec and Qnasl be effective? 27 minutes later
The ENT dr. had given me Flonase a couple of months ago and nothing else. I had some trouble with the straw on the bottle and had to go to the pharmacy to get a new bottle of it. I went back to the dr. for a follow up visit. I saw the NP and told her about the flonase. She gave me a sample of Qnasl and told me to stop using the Flonase. I like the Qnasl but if the flonase is just as effective,I will go back to it. (The Flonase is cheaper).
Answered by Dr. Rakesh Karanwal 24 minutes later
Brief Answer:
Azelastine is better than flonase

Detailed Answer:

Thanks for writing back.

Flonase is a steroidal spray, the use of which for a long time is not recommended, due to the side effects. It is usually given for a short period to control the allergy.

Azelastine nasal spray is equally effective but with minimal side effects. And, of course, it is much more effective than Qnasl.

Please try Azelastine nasal spray/drops. Its efficacy is increased substantially when used along with montelukast and zyrcet.

However, your treating doctor is the best judge.

If you have further clarifications , I will be happy to answer.


Dr. R Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor